There is a very real risk of overdose from fentanyl when used other than by your doctor's instructions due to its strength and very fast action once inside the body.
It is never safe to inject the contents of a fentanyl patch, but if you do so make sure a friend is always with you. In the case of overdose, you will not be able to care for yourself due to the severe effects.
Signs of overdose may include:
- Breathing difficulties
Rapid onset of difficult, shallow or slow breathing – fentanyl often makes people stop breathing
Cold and clammy skin and low body temperature
Bluish skin and nails because of low oxygen
Coma and death
Fentanyl patches can be very dangerous when heat is applied to it as the heat causes the body to absorb too much medication.
Due to the strength of fentanyl the potential for overdose is high:
Fentanyl should only be used as prescribed by a doctor;
Be sure to remove patch after use;
Increased skin temperature, such as a fever; the use of an electric blanket; or intense exercise, can also increase the risk of overdose.
Using more patches or for a longer time than prescribed, or injecting fentanyl, is very dangerous because it is not possible to know how much fentanyl is being taken and therefore there is a high risk of overdose.
Fentanyl Related Emergency
Always phone 000 (triple zero) for an ambulance and tell the operator that the person has overdosed (the police will usually not come unless the person dies or becomes violent). You should also:
If the person is unconscious, put them on their side, in the recovery position
Stay with the person
Try not to panic
Check their breathing, clear their airway
Do mouth-to-mouth resuscitation if they stop breathing
Administer naloxone (Narcan®, Pronexenad®) if available and you have been instructed in how to use it (See your doctor or pharmacist for further information)
The take home naloxone program includes instructions for performing rescue breathing and chest compressions. Before doing so, refer to the National COVID-19 Clinical Evidence Taskforce guidance on
basic life support for adults in the community during the COVID-19 pandemic (PDF).
In the event of an overdose it is important that the patch be removed, if still on the skin.
Inject the person with any other illicit drug (Ambulance paramedics or medical staff may use naloxone)
Put them under the shower
Put anything in their mouth as it can cause choking and stop them from breathing. Even if someone fits (has a seizure or convulsion), the best thing to do is move things from around them, so they don't hurt themselves
To help prevent an overdose:
Only use as prescribed
Do not mix with other drugs, fentanyl can be particularly dangerous if used with alcohol, sleeping tablets, antidepressants or antianxiety medication (e.g. benzodiazapines) or if already intoxicated
Be aware that if you have never used fentanyl before you will have a low tolerance to how it affects you and a higher risk of side effects and overdose including death